News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: Creatinine 4.2 BUN 43


 aruna_blr - Fri Nov 07, 2008 10:46 am

Hi,
My brother had fever in July 2008 and he was sick with it for nearly 2 weeks. He assumed it was seasonal/viral fever. During the time he had his blood work done and that showed that he was anemic. After he recovered from fever , he took good care of his health by having proper diet but he continued to have weakness and when weakness continued .. (a few months later on 27th Oct 2008) he got his blood work redone. In the blood report his anemia had not reduced but rather worsened. His creatinine was 4.2 and BUN 43. He also got his ultrasound done which the doctors say that did not show any kidney stone.
We are not sure what is going on with him. He is otherwise very normal. Has appetite and works as usual. He has recently started doing morning jogging and improved diet (less in protein and takes iron supplement due to doctor's recomendations). Recently, he is complaining a bit of stiffness in his legs. Not sure why?
(PS: He has not history of any disease in the past .
AGE=30,
5'5 height,
average built.
His Blood Sugar and Blood pressure results were normal both in July and October.
No complaint in other body parts except weakness.
He is a vegetarian by diet(takes milk products).)

Please help us understand what is going on and if it is a critical situation....

Thanks- Aruna
 Dr. Safaa Mahmoud - Wed Nov 12, 2008 8:06 am

User avatar Hello,

This is more likely to be a postinfectious glomerulnephritis however, exclusion of other causes like primary renal disease or systemic causes is essential.

Glomerulnephritis is a condition that occurs as a result of postinfectious, renal, and systemic cause.

The most common cause of postinfectious glomerulnephritis is Streptococcus species following an upper respiratory infection mainly in the winter, or a skin infection mainly in summer times.

Other organisms include viruses, other types of bacteria and are usually suspected if no evidence of a group A beta-hemolytic streptococcal infection could be found.

Systemic causes, like collagen vascular diseases (e.g.systemic lupus erythematosus), vasculitis and some drugs can induce glomerular damage and anemia.
Primary renal diseases and different types of glomerular basement membrane damage due to deposition of different immune complexes of idiopathic cause can result in renal failure and anaemia as a consequence.

In cases of a postinfectious acute nephritis, a latent period after the fever and throat or skin infection of about 3 weeks occurs before onset of renal damage.

Patients usually have a history of fever sore throat or skin infection followed by symptoms suggestive of renal damage few weeks later like. Renal affection presents with oliguria (less amount of urine output), more fluid accumulation in their body causing edema especially in the face around the eyes, dark urine, generalized weakness and some have arthritis or arthralgia.

Antistreptolysin O (ASO) tire is increased in 60-80% of patients with a peak in 3-5 weeks post-infection and declines to its normal level in 6 months.

Urine analysis shows almost always microscopic hematuria and proteinuria.
High ESR is expected. Creatinine and blood urea will indicate the amount of kidney damage. US abdomen to evaluate kidney changes and BX may be recommended if renal disease is expected.

This is a concerning situation that requires consultation of nephrologist since a chronic kidney damage may occur if not appropriately treated although the long-term prognosis of these cases is generally good with complete recovery.

Please follow up with his doctor and discuss with him your concerns.
Hope you find this information useful.
Please keep us updated.
Best regards.[url][/url]

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here